Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 49, NWS Little Rock, AR

June 12, 2003Calhoun County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 12, 2003, 1:44 AM CDT for Calhoun County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 1:44 AM CDT (06:44 UTC)
Expired
Jun 12, 2003, 5:45 AM CDT
In force
4 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 155 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3228 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3228 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 120645
FFWLIT
ARC013-121045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
144 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 545 AM CDT

* AT 144 AM CDT...DOPPLER RADAR IN LITTLE ROCK CONTINUES TO INDICATE 
THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE LAST HOUR IN 
NORTHERN CALHOUN COUNTY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO 
DEVELOP TO THE WEST AND MOVE OVER CALHOUN COUNTY THIS MORNING. THIS 
WILL SIGNIFICANTLY INCREASE THE POTENTIAL FOR FLASH FLOODING. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3327 9242 3329 9245 3331 9243 3333 9251
          3344 9269 3364 9272 3372 9257 3379 9257
          3379 9234 3346 9231 3336 9237 3327 9239

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 11:20 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 11:20 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1120 PM CDT WED JUN 11 2003

QUICK UPDATE EARLIER TO INCREASE POPS OVER THE SOUTHERN AND CENTRAL
SECTIONS FOR OVERNIGHT. MENTIONED POSSIBLITY OF HEAVY RAINFALL IN
THOSE AREAS ALSO. REST OF PREVIOUS FORECAST ON TRACK.

.LZK...NONE.

22
Hazardous weather outlook, Jun 11, 2:30 PM CDT, 11 hours 14 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS ACROSS SOUTHERN ARKANSAS. A FEW OF THE STORMS COULD BRIEFLY
REACH SEVERE LEVELS.

A FRONTAL SYSTEM IS FORECAST TO STALL NEAR THE ARKANSAS AND MISSOURI
BORDER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
NEAR THE FRONT...WITH PRECIPITATION MAINLY AFFECTING THE NORTHERN
HALF OF THE STATE. STORMS ARE EXPECTED TO BE MOST ACTIVE AFTER
MIDNIGHT...WITH A FEW STORMS POSSIBLY BECOMING SEVERE.

LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED THROUGH TONIGHT. THE
ATMOSPHERE IS VERY MOIST...AND THIS WILL ALLOW STORMS TO PRODUCE
RAINFALL MORE EFFICIENTLY. ONE TO TWO INCHES OF RAIN MAY OCCUR IN
LESS THAN AN HOUR IN SOME CASES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS PATTERN OF UNSETTLED WEATHER IS EXPECTED TO CONTINUE FOR
SEVERAL MORE DAYS. THE STALLED FRONT NEAR THE ARKANSAS AND MISSOURI
BORDER WILL MEANDER FOR COUPLE OF DAYS BEFORE MOVING TO THE NORTH.
YET ANOTHER COLD FRONT WILL APPROACH FROM THE PLAINS OVER THE
WEEKEND BEFORE STALLING ACROSS THE REGION. GIVEN THE PATTERN...
CHANCES FOR THUNDERSTORMS ARE MENTIONED IN THE FORECAST THROUGH
EARLY NEXT WEEK.

SPOTTY SEVERE WEATHER IS EXPECTED IN THE COMING DAYS...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAIN IS ALSO LIKELY...WITH FLASH FLOODING POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...WITH SEVERE WEATHER
POSSIBLE MAINLY ACROSS THE NORTHERN HALF OF ARKANSAS.

44

In the hours before

Local storm report, Jun 11, 8:11 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
811 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    DUMAS                     AR   WIND DAMAGE
06/11/03   DESHA                          PART OF THE ROOF OF A
                                          COTTON WAREHOUSE BLOWN OFF.
                                          PART OF THE ROOF OF A
                                          SCHOOL BLOWN OFF. TREES
                                          BLOWN DOWN. REPORTED BY
                                          STORM SPOTTER.

22
Local storm report, Jun 11, 9:15 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
915 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 E CORNERVILLE           AR   .75 INCH HAIL
06/11/03   LINCOLN                        REPORTED BY
                                          STORM SPOTTER

22
Local storm report, Jun 11, 9:47 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
947 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    LITTLE ROCK               AR   .88 INCH HAIL
06/11/03   PULASKI                        HAIL TO NICKEL SIZE NEAR
                                          I-30 AND GEYER SPRINGS RD.
                                          REPORTED BY PUBLIC

0933 PM    LITTLE ROCK               AR   1.75 INCH HAIL
06/11/03   PULASKI                        HAIL TO GOLF BALL SIZE ON
                                          ARCH STREET PIKE. REPORTED
                                          BY LAW ENFORCEMENT

0937 PM    LITTLE ROCK               AR   1.50 INCH HAIL
06/11/03   PULASKI                        HAIL TO THE SIZE OF PING
                                          PONG BALLS AT CHICOT RD.
                                          AND MABELVALE CUTOFF.
                                          REPORTED BY PUBLIC

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:10 PM CDTSevere Thunderstorm WarningLZKCleveland40 min
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningLZKLincoln59 min
Jun 11, 8:37 PM CDTFlash Flood WarningLZKLincoln3 hr
Jun 11, 9:06 PM CDTSevere Thunderstorm WarningLZKDesha59 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline59 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningLZKGarland43 min
Jun 11, 9:58 PM CDTFlash Flood WarningLZKDesha3 hr
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningLZKLonoke60 min
Jun 11, 11:04 PM CDTFlash Flood WarningLZKCleveland4 hr
Jun 11, 11:10 PM CDTFlash Flood WarningLZKGrant4 hr
Jun 11, 11:19 PM CDTSevere Thunderstorm WarningLZKGarland, Saline61 min
Jun 11, 11:30 PM CDTFlash Flood WarningLZKLincoln4 hr
Jun 11, 11:39 PM CDTSevere Thunderstorm WarningLZKPerry61 min
Jun 11, 11:58 PM CDTFlash Flood WarningLZKOuachita4 hr
Jun 12, 12:15 AM CDTFlash Flood WarningLZKClark4 hr
Jun 12, 12:30 AM CDTFlash Flood WarningLZKGarland, Saline4 hr
Jun 12, 12:34 AM CDTFlash Flood WarningLZKJefferson4 hr
Jun 12, 12:54 AM CDTFlash Flood WarningLZKDesha4 hr
Jun 12, 1:27 AM CDTFlash Flood WarningLZKDallas4 hr
Jun 12, 1:30 AM CDTSevere Thunderstorm WarningLZKScott50 min
Jun 12, 2:09 AM CDTSevere Thunderstorm WarningLZKLogan46 min
Jun 12, 2:10 AM CDTFlash Flood WarningLZKPike4 hr
Jun 12, 2:20 AM CDTFlash Flood WarningLZKDrew3 hr
Jun 12, 2:41 AM CDTSevere Thunderstorm WarningLZKJohnson49 min
Jun 12, 4:05 AM CDTFlash Flood WarningLZKClark3 hr
Jun 12, 4:23 AM CDTFlash Flood WarningLZKOuachita3 hr
Jun 12, 5:06 AM CDTFlash Flood WarningLZKCalhoun119 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.